Alert archive / Kentucky / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, KY

May 23, 2019Rowan County, Kentucky

NWS Jackson, KY issued this special weather statement at May 23, 2019, 5:03 PM EDT for Rowan County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 5:03 PM EDT (21:03 UTC)
Expired
May 23, 2019, 5:30 PM EDT
In force
27 min
Issued by
NWS Jackson, KY

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS83 KJKL 232103
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT Thu May 23 2019

KYZ044-052-232130-
Rowan-Fleming-
503 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Muses Mills, or
10 miles southeast of Flemingsburg, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muses Mills, Wallingford, Plummers Landing, Triplett, Waltz, Goddard
and Ringos Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3843 8358 3841 8352 3840 8348 3838 8345
      3840 8341 3835 8337 3832 8336 3832 8334
      3827 8332 3826 8364 3844 8366 3844 8358
TIME...MOT...LOC 2102Z 265DEG 26KT 3836 8356 

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 23, 4:00 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 23, 4:00 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Thu May 23 2019

.SHORT TERM...(This evening through Friday night)
Issued at 400 PM EDT THU MAY 23 2019

The afternoon surface analysis shows a cold front is stretched
out across the Ohio Valley from a surface low north of the Great
Lakes. This feature along with a weak 500mb wave have begin to
generate thunderstorms in north central Kentucky this afternoon,
with some being strong to severe this afternoon. The environment
is characterized by MLCAPE around 1000 to 1500 J/kg and effective
shear 30 to 40 knot range which is not a awful balance. SPC has
opted to go with a MCD given the increasing instability and shear
through the afternoon, but right now watch issuance probability is
at 40 percent. This will be monitored closely through the
afternoon and early evening, as this convection advects eastward.

Tonight the boundary will move closer, as it progresses into the
lower Ohio Valley. Did keep the fog mention in the valleys, but
this will more more dependent on where rain falls and if skies
clear in some locations. Did keep some mention of showers and
thunderstorms in a good portion of the night given the nearing
boundary.

Friday the boundary will be stretched from NW to SE across far
eastern and northeastern Kentucky. Kept the better PoPs residing
in this area given the better forcing from low level convergence
would reside. However, there will be less influence from aloft and
heights will be reinforcing. By Friday night the convection will
lessen given the better forcing progresses east and the heights
continue to play a role. Given the lessening convection and sky
cover did keep temperatures splits and added some fog for the
valleys.

.LONG TERM...(Saturday through Thursday)
Issued at 346 PM EDT THU MAY 23 2019

Still forecasting a strong upper level ridge to be in place
throughout much of the extended. Systems will approach the region on
NW flow, but will pass north of the state or fall apart as they
reach Kentucky. Models have varying degrees of agreement with any
rainfall that makes it into the CWA, but generally expect anything
to be light in amounts and isolated to scattered in coverage.
Furthermore, with surface high pressure located off the coast in the
Atlantic, Kentucky will find itself in return flow. This will aid in
both moisture and warm air advection. This will do two things.
First, it will keep well above normal temperatures in place each
day. And second, it will produce enough instability that any precip
that does affect the state will most likely be in the form of a
thunderstorm. Wouldn't be surprised that some of these storms,
especially in the afternoon under peak heating and best instability,
could become strong at times.

The upper level ridge will finally begin to shift eastward away from
the Deep South on Tuesday. Meanwhile a deepening trough across the
central U.S. will begin progressing eastward. Surface low pressure
and an associated cold front will shift eastward with this
progression, bringing fairly large swath of precip towards the
Mississippi River Valley by Tuesday night. This precip will then move
through the sate of Kentucky Wednesday into Wednesday night. With
still fairly stable and dry air in place, and an area of low
pressure that is shifting NE and away from the region, precip
coverage will lesson as it moves over the state. But being so far
out in the forecast, there is surprisingly good agreement between the
models as this precip swath moves in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 145 PM EDT THU MAY 23 2019

The period is starting off VFR across eastern Kentucky. This as
much of the morning convection has decreased this afternoon, with
outflow boundary moving south into southeast Kentucky. Additional
convection may form along and near this boundary, but given the
uncertainty of how this will or will not evolve will leave thunder
mention out at this time. However, will keep VCSH in many of the
TAF sites through the afternoon. More fog is possible tonight, but
will mainly be concentrated across the valleys. The winds are
increasing this afternoon, with gust around 20 knots out of the
southwest. These winds will remain elevated through the afternoon
before decreasing through the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...JMW
AVIATION...DJ
Hazardous weather outlook, May 23, 4:08 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
408 PM EDT Thu May 23 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
408 PM EDT Thu May 23 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible today, mainly for locations along and
north of the Mountain Parkway. This afternoon and evening, the
strongest of these storms could produce strong gusty winds and
isolated severe hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible, mainly during the afternoon and
evening hours, from Friday through Monday and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of strong wind
gusts or hail that occur this afternoon and evening.

DJ/JMW

In the hours before

Special weather statement, May 23, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT Thu May 23 2019

KYZ044-052-232130-
Rowan-Fleming-
503 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Muses Mills, or
10 miles southeast of Flemingsburg, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muses Mills, Wallingford, Plummers Landing, Triplett, Waltz, Goddard
and Ringos Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3843 8358 3841 8352 3840 8348 3838 8345
      3840 8341 3835 8337 3832 8336 3832 8334
      3827 8332 3826 8364 3844 8366 3844 8358
TIME...MOT...LOC 2102Z 265DEG 26KT 3836 8356

SHALLENBERGER

Nearby

Special Weather Statements in Kentucky, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.